Dose-related levetiracetam-induced reticulated drug eruption

Tracy C. Beswick, Jack B. Cohen

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Cutaneous drug eruptions are to antiepileptic drugs (AEDs) used for seizure prophylaxis can range from a maculopapular eruption to severe Stevens-Johnson syndrome or toxic epidermal necrolysis. The aromatic drugs: phenytoin, carbamazepine, oxcarbazepine, phenobarbital, primidone, zonisamide and lamotrigine are the most common offenders. In contrast, the second generation AEDs like valproate, topiramate, gabapentin, tiagabine and levetiracetam are rarely associated with a rash. Doses of AEDs are often started low and gradually increased to decrease the risk of allergic reactions. Herein, the authors report a 46-year-old woman with malignant brain tumor, who developed a levetiracetam induced dose-related reticular eruption only after the initial post-operative dose 500 mg twice a day was increased to 1000 mg twice a day, and upon re-challenge when the slower titrated levetiracetam dose reached 750 mg twice a day.

Original languageEnglish (US)
Pages (from-to)409-410
Number of pages2
JournalJournal of Drugs in Dermatology
Volume9
Issue number4
StatePublished - Apr 2010

Fingerprint

etiracetam
Drug Eruptions
Anticonvulsants
zonisamide
Primidone
Stevens-Johnson Syndrome
Carbamazepine
Valproic Acid
Phenytoin
Phenobarbital
Exanthema
Brain Neoplasms
Hypersensitivity
Seizures
Skin
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Dermatology

Cite this

Dose-related levetiracetam-induced reticulated drug eruption. / Beswick, Tracy C.; Cohen, Jack B.

In: Journal of Drugs in Dermatology, Vol. 9, No. 4, 04.2010, p. 409-410.

Research output: Contribution to journalArticle

@article{40900c1ffb2f4dc68705032a94d8e776,
title = "Dose-related levetiracetam-induced reticulated drug eruption",
abstract = "Cutaneous drug eruptions are to antiepileptic drugs (AEDs) used for seizure prophylaxis can range from a maculopapular eruption to severe Stevens-Johnson syndrome or toxic epidermal necrolysis. The aromatic drugs: phenytoin, carbamazepine, oxcarbazepine, phenobarbital, primidone, zonisamide and lamotrigine are the most common offenders. In contrast, the second generation AEDs like valproate, topiramate, gabapentin, tiagabine and levetiracetam are rarely associated with a rash. Doses of AEDs are often started low and gradually increased to decrease the risk of allergic reactions. Herein, the authors report a 46-year-old woman with malignant brain tumor, who developed a levetiracetam induced dose-related reticular eruption only after the initial post-operative dose 500 mg twice a day was increased to 1000 mg twice a day, and upon re-challenge when the slower titrated levetiracetam dose reached 750 mg twice a day.",
author = "Beswick, {Tracy C.} and Cohen, {Jack B.}",
year = "2010",
month = "4",
language = "English (US)",
volume = "9",
pages = "409--410",
journal = "Journal of Drugs in Dermatology",
issn = "1545-9616",
publisher = "Journal of Drugs in Dermatology",
number = "4",

}

TY - JOUR

T1 - Dose-related levetiracetam-induced reticulated drug eruption

AU - Beswick, Tracy C.

AU - Cohen, Jack B.

PY - 2010/4

Y1 - 2010/4

N2 - Cutaneous drug eruptions are to antiepileptic drugs (AEDs) used for seizure prophylaxis can range from a maculopapular eruption to severe Stevens-Johnson syndrome or toxic epidermal necrolysis. The aromatic drugs: phenytoin, carbamazepine, oxcarbazepine, phenobarbital, primidone, zonisamide and lamotrigine are the most common offenders. In contrast, the second generation AEDs like valproate, topiramate, gabapentin, tiagabine and levetiracetam are rarely associated with a rash. Doses of AEDs are often started low and gradually increased to decrease the risk of allergic reactions. Herein, the authors report a 46-year-old woman with malignant brain tumor, who developed a levetiracetam induced dose-related reticular eruption only after the initial post-operative dose 500 mg twice a day was increased to 1000 mg twice a day, and upon re-challenge when the slower titrated levetiracetam dose reached 750 mg twice a day.

AB - Cutaneous drug eruptions are to antiepileptic drugs (AEDs) used for seizure prophylaxis can range from a maculopapular eruption to severe Stevens-Johnson syndrome or toxic epidermal necrolysis. The aromatic drugs: phenytoin, carbamazepine, oxcarbazepine, phenobarbital, primidone, zonisamide and lamotrigine are the most common offenders. In contrast, the second generation AEDs like valproate, topiramate, gabapentin, tiagabine and levetiracetam are rarely associated with a rash. Doses of AEDs are often started low and gradually increased to decrease the risk of allergic reactions. Herein, the authors report a 46-year-old woman with malignant brain tumor, who developed a levetiracetam induced dose-related reticular eruption only after the initial post-operative dose 500 mg twice a day was increased to 1000 mg twice a day, and upon re-challenge when the slower titrated levetiracetam dose reached 750 mg twice a day.

UR - http://www.scopus.com/inward/record.url?scp=77953628370&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953628370&partnerID=8YFLogxK

M3 - Article

C2 - 20514803

AN - SCOPUS:77953628370

VL - 9

SP - 409

EP - 410

JO - Journal of Drugs in Dermatology

JF - Journal of Drugs in Dermatology

SN - 1545-9616

IS - 4

ER -